New York, 2017

Lake-Effect Snow in New York, February 2 to 4, 2017

February 2 to 4, 2017 · NWS ALY · 2 events in 2 counties and zones

As cold air continued to pour into the region, a band of heavy lake-effect snow redeveloped during the afternoon hours on February 2nd. This band of snow drifted south across the western Adirondacks through the remainder of the day and into the evening hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

As cold air continued to pour into the region, a band of heavy lake-effect snow redeveloped during the afternoon hours on February 2nd. This band of snow drifted south across the western Adirondacks through the remainder of the day and into the evening hours. The snow fell locally heavy at times, especially for areas south of Old Forge.

During the morning hours on Friday, February 3rd, the heaviest lake effect snow remained west of the area over the Tug Hill Plateau, however, the band moved back into the area during the afternoon hours and continued into the early evening, with a few additional inches of snowfall. The snow tapered off by the overnight hours into the early morning on Saturday, February 4th. By that point, about 9-12 inches fell across northern Herkimer County through the entire lake effect event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 2, 12:30 PM EST, 30 minutes earlier.

Area forecast discussion, Feb 2, 12:30 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1230 PM EST Thu Feb 2 2017

.SYNOPSIS...
A cyclonic flow will result in brisk and colder conditions to
persist into the weekend, with multiple troughs of low pressure
passing through the region. Periods of heavy lake effect snow will
affect mainly the western and southern Adirondacks and western
Mohawk Valley, with isolated to scattered snow showers elsewhere.

&&

.NEAR TERM /THROUGH TONIGHT/...
Lake Effect Snow Warning for Hamilton and northern Herkimer counties
from 1 PM this afternoon through Saturday.

Lake Effect Snow Advisory for southern Herkimer county and
northern Fulton county from 1 PM this afternoon through 6 AM
Friday.

As of 1215 PM EST, clouds are beginning to expand even into
valley areas, as low level cold advection strengthens. Some
multi-banded lake effect streamers have persisted into portions
of the western Mohawk Valley and Schoharie CO, and expect this
to continue through this afternoon, with occasional extensions
into valley areas, the Berkshires, and even possibly NW CT and
the mid Hudson Valley by mid to late afternoon. For lower
elevations, a quick coating to half inch of snow is possible.

A trough passage has somewhat disrupted the single banded lake
effect snow bands for a short time this morning. However,
continued cold cyclonic flow behind the trough will allow for
re-development and invigoration of lake effect snow bands this
afternoon into this evening for the Mohawk Valley and southwest
Adirondacks.

In coordination with BUF/BGM, we have issued an additional Lake
Effect Advisory for southern Herkimer and northern Fulton counties,
and a Lake Effect Snow Warning for northern Herkimer and Hamilton
counties starting at 1 PM today. Local inland extent tool yielded
enough confidence to include northern Fulton in the Advisory as
bands should easily extend that far inland. At least 2-4 inches
of snow is expected in the advisory areas, starting this
afternoon and continuing through this evening. The greatest amts
are likely closer to the Oneida CO border, but impacts will
likely be felt on the NYS Thruway, at least intermittently,
during this time.

The mean mixed layer flow trajectory is forecast shift from around
280-290 degrees this evening to around 270 degrees overnight. This
will allow for lake effect snow bands initially along the Mohawk
Valley and southwest Adirondacks this evening, to drift northward
into central/northern parts of Herkimer/Hamilton counties overnight.
Thus we will have the Advisory for southern Herkimer/northern Fulton
expire at 6 AM Friday. However, the Warning will continue for
northern Herkimer/ Hamilton counties into the weekend. Temperatures
will be seasonably cold tonight with single digits and teens for
lows.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Lake Effect Snow Warning continues for northern Herkimer and
Hamilton counties through 7 pm Saturday.

The main issue will continue to be a rather long-duration lake
effect snow event during this time, with an upper level trough and
cyclonic flow regime persisting through Saturday with a multi-lake
connection through much of the period. On Friday, lake effect snow
bands will continue to affect northern Herkimer and Hamilton
counties, mainly along the Route 28 corridor with the flow
trajectory forecast to shift from around 260 to 270 degrees during
the day.

With the passage of yet another surface trough and upper level short
wave, the flow will once again shift to more of a west-northwest
direction Friday night, which will send lake effect snow bands
southward once again into the extreme southern Adirondacks and
Mohawk Valley. Additional lake effect headlines will be possible for
mainly southern Herkimer and Fulton counties during this time and
will mention the potential in the HWO.

Will continue to maintain Lake Effect Snow Warning for northern
Herkimer/Hamilton counties through Saturday. So while there will
likely be a short break in the lake effect across the western
Adirondacks Friday night, we will continue the warning as snow bands
are expected to move back into this area on Saturday as the flow
trajectory is expected to shift back to a westerly direction. Warning
times were well-coordinated with neighbors to the west (BUF/BGM) to
highlight this long-duration lake effect event. Generally 6 to 12
inches of snow is expected in much of the warning area from central
Hamilton county westward, with 12 to 18 inches in the most
persistent bands.

Outside of the main lake effect snow activity, just isolated to
widely scattered snow showers are expected. There is a chance for at
least fragments of lake effect snow bands to reach down the Mohawk
Valley and possible the Capital District late Friday into Friday
night, but should be brief with only minor accumulations.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Overall guidance indicates the region remains under a longwave trough
through the period which will vary in amplitude as short waves move
through the flow.

Start out period with a surface high shifting off the east coast
Saturday night with the mid and upper level flow becoming more zonal.
Fair weather with seasonably cold temperatures in the single digits
amd teens.

Clouds should be thickening and lowering as we head into Sunday as
another short wave trough and its associated clipper-type low pressure
system approaches from the Great Lakes region. The better synoptic
forcing will be mainly along and north of I-90 closer to the surface
low moving across eastern Canada. Moisture should be rather limited
so expecting some light snow mainly Sunday afternoon into the night.

Guidance is in agreement the surface low deepens as it heads into the
Canadian Maritimes causing some snow to linger across the area to the
north and west of the Capital District. Ridging is then expected
build in Monday afternoon and night as a surface high shifts eastward
across the region.

A low pressure system organizes over the central Plains Tuesday and
it's expected to head into the Great Lakes/Ohio Valley region Tuesday
night and across the Northeast Wednesday possibly becoming negatively
tilted as it does. It will be cold enough initially for an overrunning
snowfall Tuesday due to the isentropic lift ahead of the approaching
warm front. However warmer air is expected to move in aloft and the
cold air at the surface should be slow to dislodge especially
at night setting us up for another mixed precipitation event
with snow, sleet, freezing rain and plain rain across the local
area as we head through Tuesday night and Wednesday.
Precipitation amounts and the exact timing of the p-type
transitions remains very uncertain at this time.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Scattered to broken mainly VFR CIGS expected through the TAF
forecast cycle ending 18Z Friday.

A few snow showers will impact the TAF sites to the north of
KPOU with KGFL the best potential for some lake effect moving
across the terminal. Otherwise, westerly winds will evolve and
increase a bit in magnitudes with gusts to around 20kts. Winds
will decrease tonight from a general direction from the west-
northwest.

Friday, another wave approaches with additional cloud coverage
and the chance for some snow showers to the north of KPOU with
mainly VFR or high end MVFR conditions (mainly due to CIGS).

Outlook...

Friday Night: Moderate Operational Impact. Chance of SHSN.
Saturday: Low Operational Impact. Slight Chance of SHSN.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Chance of SN.
Sunday Night: Moderate Operational Impact. Chance of SN.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SN.

&&

.HYDROLOGY...
Little change in river levels or flow is expected through early next
week.

A gradual cooling trend with seasonable temperatures is forecast
through weekend. Any precipitation will be in the form of snow.
River ice will form and thicken due to cold temperatures especially
across the northern basins in the Hydro Service Area.

Lake Effect snow will persist across mainly the western Adirondacks
and western Mohawk Valley through much of the weekend.

A storm system may bring significant amounts of precipitation to the
region towards the middle of next week. Precipitation types and
amounts are uncertain at this time, although frozen and/or liquid
precip may occur. Stay tuned for further updates as the even draws
nearer.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Lake Effect Snow Warning until 7 PM EST Saturday for NYZ032-
     033.
     Lake Effect Snow Advisory until 6 AM EST Friday for NYZ038-082.
MA...None.
VT...None.

&&

SYNOPSIS...JPV
NEAR TERM...KL/BGM/JPV
SHORT TERM...JPV
LONG TERM...IAA
AVIATION...IAA/BGM
HYDROLOGY...JPV
Hazardous weather outlook, Feb 2, 6:28 AM EST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
628 AM EST THU FEB 2 2017

NYZ032-033-031200-
NORTHERN HERKIMER-HAMILTON-
628 AM EST THU FEB 2 2017

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR HAMILTON AND NORTHERN HERKIMER
COUNTIES OF EASTERN NEW YORK..

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

THERE IS THE POTENTIAL FOR A STORM SYSTEM TO AFFECT THE REGION NEXT
TUESDAY INTO WEDNESDAY. THIS STORM MAY BRING SIGNIFICANT AMOUNTS OF
WINTRY PRECIPITATION INCLUDING SNOW...SLEET...FREEZING RAIN AND RAIN.
STAY TUNED FOR FURTHER UPDATES AS THE SYSTEM DRAWS NEARER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOWFALL TO THE NATIONAL WEATHER
SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV OR VIA FACEBOOK OR
TWITTER.

NYZ038-082-031200-
SOUTHERN HERKIMER-NORTHERN FULTON-
628 AM EST THU FEB 2 2017

...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
6 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN HERKIMER COUNTY AND
NORTHERN FULTON COUNTY OF EASTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

LAKE EFFECT SNOW BANDS ARE EXPECTED TO DRIFT SOUTHWARD INTO THE
MOHAWK VALLEY AND SOUTHERN ADIRONDACKS LATE FRIDAY INTO FRIDAY
NIGHT. THERE IS THE POTENTIAL FOR ADDITIONAL LIGHT TO MODERATE SNOW
ACCUMULATIONS. IF CONDITIONS EVENTUALLY BECOME MORE
CERTAIN...ADDITIONAL LAKE EFFECT SNOW HEADLINES MAY BE NEEDED.

THERE IS THE POTENTIAL FOR A STORM SYSTEM TO AFFECT THE REGION NEXT
TUESDAY INTO WEDNESDAY. THIS STORM MAY BRING SIGNIFICANT AMOUNTS OF
WINTRY PRECIPITATION INCLUDING SNOW...SLEET...FREEZING RAIN AND RAIN.
STAY TUNED FOR FURTHER UPDATES AS THE SYSTEM DRAWS NEARER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOWFALL TO THE NATIONAL WEATHER
SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV OR VIA FACEBOOK OR
TWITTER.

CTZ001-013-MAZ001-025-NYZ039>043-047>054-058>061-063>066-083-084-
VTZ013>015-031200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
628 AM EST THU FEB 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...SOUTHERN VERMONT...AND THE
CENTRAL AND EASTERN MOHAWK VALLEY...LAKE GEORGE SARATOGA
REGION...GREATER CAPITAL DISTRICT...SCHOHARIE VALLEY...EASTERN
CATSKILLS...TACONICS AND MID HUDSON VALLEY OF EASTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS THE POTENTIAL FOR A STORM SYSTEM TO AFFECT THE REGION NEXT
TUESDAY INTO WEDNESDAY. THIS STORM MAY BRING SIGNIFICANT AMOUNTS OF
WINTRY PRECIPITATION INCLUDING SNOW...SLEET...FREEZING RAIN AND RAIN.
STAY TUNED FOR FURTHER UPDATES AS THE SYSTEM DRAWS NEARER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOWFALL TO THE NATIONAL WEATHER
SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV OR VIA FACEBOOK OR
TWITTER.

In the hours before

Local storm report, Feb 2, 8:59 AM EST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
859 AM EST THU FEB 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     SNOW             OLD FORGE               43.71N  74.97W
02/02/2017  M7.5 INCH        HERKIMER           NY   PUBLIC

            OCCURRED BETWEEN 7 AM AND 2 PM ON 2/1.

&&

EVENT NUMBER ALY1700941

KSL
Local storm report, Feb 2, 9:04 AM EST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
904 AM EST THU FEB 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 AM     SNOW             OLD FORGE               43.71N  74.97W
02/02/2017  M10.0 INCH       HERKIMER           NY   PUBLIC

            24 HOUR SNOWFALL. TOTAL SNOW FROM 7 AM 2/1 TO 7 AM 2/2.

&&

EVENT NUMBER ALY1700942

KSL
Local storm report, Feb 2, 9:11 AM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
911 AM EST THU FEB 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 AM     SNOW             MCKEEVER                43.61N  75.10W
02/02/2017  M11.0 INCH       HERKIMER           NY   PUBLIC

            FROM 930 AM TO 4 PM ON 2/1.

&&

EVENT NUMBER ALY1700943

KSL
Local storm report, Feb 2, 9:14 AM EST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
914 AM EST THU FEB 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 AM     SNOW             MCKEEVER                43.61N  75.10W
02/02/2017  M15.5 INCH       HERKIMER           NY   PUBLIC

            24 HOUR SNOWFALL. 24 HR ENDING 7 AM 2/2.

&&

EVENT NUMBER ALY1700944

KSL
Local storm report, Feb 2, 9:16 AM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
916 AM EST THU FEB 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     SNOW             1 E GREENVILLE          42.41N  74.01W
02/02/2017  M1.5 INCH        GREENE             NY   COCORAHS

            24 HOUR SNOWFALL.

0557 AM     SNOW             LAKE DESOLATION         43.14N  73.98W
02/02/2017  M0.3 INCH        SARATOGA           NY   WEATHERNET6

            WEATHERNET6

0600 AM     SNOW             1 S SARATOGA SPRINGS    43.06N  73.78W
02/02/2017  M0.1 INCH        SARATOGA           NY   COCORAHS

            24 HOUR SNOWFALL.

0637 AM     SNOW             JEFFERSON               42.46N  74.58W
02/02/2017  M0.2 INCH        SCHOHARIE          NY   WEATHERNET6

            WEATHERNET6

0643 AM     SNOW             RICHMONDVILLE           42.63N  74.59W
02/02/2017  M0.2 INCH        SCHOHARIE          NY   WEATHERNET6

            WEATHERNET6

0700 AM     SNOW             10 SSW SPECULATOR       43.45N  74.47W
02/02/2017  M4.0 INCH        HAMILTON           NY   COCORAHS

            24 HOUR SNOWFALL.

0700 AM     SNOW             3 ENE MANCHESTER        43.17N  73.02W
02/02/2017  M0.5 INCH        BENNINGTON         VT   COCORAHS

            24 HOUR SNOWFALL.

0700 AM     SNOW             1 NNW SUMMIT            42.60N  74.59W
02/02/2017  M1.0 INCH        SCHOHARIE          NY   COCORAHS

            24 HOUR SNOWFALL.

0709 AM     SNOW             WARRENSBURG             43.49N  73.79W
02/02/2017  M0.5 INCH        WARREN             NY   WEATHERNET6

            WEATHERNET6

0709 AM     SNOW             WOODFORD                42.89N  73.01W
02/02/2017  M0.2 INCH        BENNINGTON         VT   WEATHERNET6

            WEATHERNET6

0729 AM     SNOW             LANDGROVE               43.29N  72.84W
02/02/2017  M0.2 INCH        BENNINGTON         VT   WEATHERNET6

            WEATHERNET6

0730 AM     SNOW             1 NNE LANDGROVE         43.29N  72.83W
02/02/2017  M2.6 INCH        BENNINGTON         VT   COCORAHS

            24 HOUR SNOWFALL.

0745 AM     SNOW             2 WSW HESSVILLE         42.86N  74.72W
02/02/2017  M0.2 INCH        MONTGOMERY         NY   COCORAHS

            24 HOUR SNOWFALL.

0748 AM     SNOW             SE WEST HALIFAX         42.79N  72.77W
02/02/2017  M0.5 INCH        WINDHAM            VT   COCORAHS

            24 HOUR SNOWFALL.

0800 AM     SNOW             2 WNW WARRENSBURG       43.52N  73.81W
02/02/2017  M2.0 INCH        WARREN             NY   COCORAHS

            24 HOUR SNOWFALL.

0808 AM     SNOW             WELLS                   43.44N  74.32W
02/02/2017  M1.0 INCH        HAMILTON           NY   WEATHERNET6

            WEATHERNET6

&&

EVENT NUMBER ALY1700945
EVENT NUMBER ALY1700946
EVENT NUMBER ALY1700947
EVENT NUMBER ALY1700948
EVENT NUMBER ALY1700949
EVENT NUMBER ALY1700950
EVENT NUMBER ALY1700951
EVENT NUMBER ALY1700952
EVENT NUMBER ALY1700953
EVENT NUMBER ALY1700954
EVENT NUMBER ALY1700955
EVENT NUMBER ALY1700956
EVENT NUMBER ALY1700957
EVENT NUMBER ALY1700958
EVENT NUMBER ALY1700959
EVENT NUMBER ALY1700960

KSL
Local storm report, Feb 2, 9:52 AM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
952 AM EST THU FEB 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 AM     SNOW             MCKEEVER                43.61N  75.10W
02/02/2017  E11.0 INCH       HERKIMER           NY   DEPT OF HIGHWAYS

            FROM 930 AM TO 4 PM ON 2/1.

&&

CORRECTED EVENT...SOURCE

EVENT NUMBER ALY1700943

KSL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Northern Herkimer

When
February 2, 1:00 PM EST to February 4, 4:00 AM EST
Where
Northern Herkimer forecast zone
Reported by
Trained Spotter
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Lake-Effect Snow, Hamilton

When
February 2, 1:00 PM EST to February 4, 4:00 AM EST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672673, 672674.